Search Discussions

Main Content

  • bethanyrc
    I was recently diagnosed and because of the amount of lesions in my cervical spine, my doctor is recommending an aggressive treatment. She told me her top two choices are ocrevus and tysabri. I've done a decent amount of research and am leaning towards tysabri. However, I just talked to a friend who has had MS for years and she said it seems severe to start me on an IV. Any advice? 
  • frillie
    Both drugs have been shown to slow progression. Everyone is so different and are affected differently by both the disease and treatments, trust yourself and your doctors to make the best call for you.

    It may seem severe to start on IV treatments, I thought so too when it was recommended the same day that I was officially diagnosed. I had a surprisinly high number of lesions in my brain, cervical and thoracic spine, aggresive MS calls for aggressive treatment sometimes.

    Best of luck!
  • astebelton
    I'm looking for the same answer. Just received my official diagnosis from the neurologiost this morning, though I've suspected MS for a couple weeks now. She tod me the same thing, the lesions on my cervical spine lead her toward Ocrevus or Tysabri. Her first choice is Ocrevus and I'm just starting my research.
  • MS_Navigators
    Hi bethanyrc,

    You may want to view our brochure, Disease-Modifying Therapies for MS for additional information about the two medications you are considering. The brochure also has information about the other disease-modifying medications if you and your healthcare professional decide not to start with an IV medication.

    All the best,
    Stephanie, MS Navigator 
  • golgotha
    Background: I've never been on Tysabri, and have been on Ocrevus for almost a year. Caveat: I am an MS patient, not a doctor.

    Both drugs suppress the immune system hoping to prevent MS attacks. Our immoral for-profit health insurance corporations tend to want to start MS patients off on inexpensive drugs and then progess to more expensive drugs as a patient's symptoms get worse. But remember, you're in charge of your health and should be the ultimate decision-maker.

    Many of the MS drugs have various side effects that you'll want to read up on and talk with a trusted doctor. People often are started on Copaxone which is given by the patient giving themselves shots. While giving yourself needles in the legs, arms and belly may sound odd, it's not that bad; the side effects can be worse than giving yourself the shot. But it sounds like your neurologist is ruling out that drug.

    Tysabri has a low-odds "side effect" of the patient getting an incurable, fatal brain infection. (Obviously suppressing the immune system can open one's self up to problems.) I believe there are tests that can be done to detect that, but I opted not to use that drug, mainly for that reason.

    Ocrevus is a recently FDA approved drug that quite a few patients are migrating to, it seems. It's an immuno suppresant that is derived from an older lukemia drug. Since the manufacturer got a new patent on the changes of the old lukemia drug, our for-profit drug system means Ocrevus is wildly expensive. But it is considered today the "gold standard" (no pun intended:) of MS drugs, and statistics rank it as the best or one of the best in doing its job.

    As you know, Ocrevus is given via an IV every six months, which to me is nice after giving myself Copaxone shots every other day or drugs in which you have to take frequent pills.

    and she said it seems severe to start me on an IV.


    I can see her point, but all of these drugs are "severe" -- just like MS. :)

    I would view her point in the idea that you're jumping to the "top" of immuno-suppressing drugs. If Ocrevus does not work for you (that's a possibility) you're sort of moving down the ladder of immuno-suppressants to try something that does work. To me, that's not a big issue -- finding something that works is the goal here! -- but others may weigh that equation/algorithm differently.
  • Avatar

    bethanyrc -

    Hi, when I was diagnosed, the choices were Tysabri and Tecfidera.  It seemed like the Tecfidera had more side effects than Tysabri and he was leaning more toward Tysabri.  I have been on Tysabri for three years and have a little amount of positive PML.  If I had the choice now, I would go for Ocrevus.  With Tysabri you will have monthly infusion, but with Ocrevus, you only have two infusions a year.  Good luck with your treatment and keep in touch.
  • waltzing_matilda
    Your friends should not be weighing in on this.  They do not have the expertise to know what is best for you.  If you want to get a second opinion, go ahead and talk to another doctor.  All the disease modifying drugs have specific risks and benefits.  You do not have an MS twin.  The disease is different in every patient.  Only someone with an in-depth understanding of the pathophysiology of MS AND your specific case can make a recommendation for you.
  • mkaymkaymkay

    Hi. When i was diagnosed with RRMS few months ago, my doctor suggester 8 treatments such as shots, pills, and infusions. Tysabri seemed the best option with the most results and least daily side effects. But i took the brain infection possibility as a very rare thing and not a serious infection so i brushed it off at the doctor’s. But when i started researching at home, i found out it’s like the worst kind of multiple sclerosis and can lead to death. Also the rebound situation scared me as well. If you abruptly stop taking TYSABRI then your ms condition will come back the same way as it is before you start the drug or with a vengeance. I am 23 years old so it was and still is very scary for me. I tested negative for JVC virus, how about you? I was unsure but I went ahead with my infusion on july 2nd and it was fine, i didnt have any symptoms or side effects related to the drug which i didnt have before with my usual ms symptoms. Another thing that helped me make my decision was to search #tysabri on instagram and look through posts of people taking this drug and i actually reached out to few of them (DM them) and got answers and support. So you might want to do the same because I didn’t get a lot of answers here and you know how Instagram is filled with people sharing their daily activities so there were A LOT of tysabri posts to my surprise! My suggestion to you is, ask your doctor all your questions, dont hesitate because it’s your decision. A few of them i reached out to took it for years then stopped for pregnancy, gave birth and went back on tysabri again. I was warned i would be prone to cold & the flu or infections since your immune system will be weak. But, the major concerns are pml and the rebound. That’s all. Most people don’t have any side effects, and pml chance increases after 2+ years on it. So i’ll see how i do with tysabri and decide when the time comes. I’ll have an annual blood test to track jvc virus and mri done to keep track of the lesions. I heard Tysabri is the only one that is effective within the least amount of time as compared to others that take like 6 months. My dr also told me a lot of people have reported being more energetic, now it didn’t make me energetic at all, i am almost the same as I was before diagnosis but with few more headaches here and there. I also read and my dr told me that in order for a drug to work, you must limit all stressors and try to be optimistic but keep in mind to look for different symptoms or side effects. Most importantly, pay attention to your body and know your limitations. I’m gonna try to get fit and start yoga and eat right. I’m taking vitamin b12, b6 complex and  vitamin d. I am also drinking three tablespoons of organic flaxseed oil with smoothies or juices. Look into natural treatments along with drug. Search Yoga for multiple sclerosis, I saw a lot of inspiring stories. It’s very hard most of the week for me as well but I read most people notice the benefits of tysabri within 3 months, and personally my numbness, tingling and desensitization stopped after my second infusion and haven’t returned yet. Thankfully, I have had nothing but positive experiences with it so far. I have had six infusions of Tysabri to this day and next week is my seventh appointment. Good luck & good health! This link is to my first post regarding anyone taking tysabri.

    https://www.msconnection.org/Discussions?forumid=10&threadid=71867